What can you do to pre­vent over­dose deaths?

Train­ing on opi­oid over­dose preven­tion and re­sponse held

The Dundalk Eagle - - OBITUARIES - By GIANNA DECARLO gde­carlo@ches­pub.com Fol­low me on Twit­ter @TheAv­enueNews

It’s im­pos­si­ble to ig­nore the opi­oid cri­sis in our neigh­bor­hoods.

Bal­ti­more County has the sec­ond high­est rate of opi­oid-re­lated deaths in the state. Mary­land had 413 pre­scrip­tion opi­oidrelated deaths in Mary­land in 2017, 87 of which were in Bal­ti­more County. There were 170 heroin-re­lated and 244 fen­tanyl-re­lated deaths in the county.

To com­bat ad­dic­tion and these grow­ing num­bers, the Bal­ti­more County De­part­ment of Health hosted one of sev­eral Opi­oid Over­dose Re­sponse Train­ing classes at the Es­sex Se­nior Cen­ter on Sept. 6.

The clinic teaches a state-wide cur­ricu­lum that pro­vides train­ing on how to rec­og­nize, pre­vent and re­spond to an opi­oid over­dose in or­der to “save some­one’s life if needed,” said pre­sen­ter Martin Jean-Bap­tiste of the De­part­ment of Health.

To be­gin, she an­swered the com­mon ques­tion: What is an opi­oid?

An opi­oid is any drug, ei­ther nat­u­ral or syn­thetic, that con­tains opium or its de­riv­a­tive. These can be pre­scrip­tion med­i­ca­tions or il­le­gal drugs that can come in pill cap­sule, pow­dered or liq­uid form.

Com­mon pre­scrip­tion opi­oids, such as oxy­codone, hy­drocodone, mor­phine and buprenor­phine, are used pri­mar­ily to man­age pain. The ef­fects of the med­i­ca­tion last from three to 24 hours and can cause feel­ings of eu­pho­ria, con­tent­ment and de­tach­ment.

“In ex­ces­sive amounts, opi­oids can sup­press a per­son’s urge to breathe,” she said, ex­plain­ing that this is the ma­jor cause for over­doses.

If you or some­body you know has an ad­dic­tion to opi­oids, some preven­tion tips in­clude keep­ing all medicine in a safe space, such as a locked cabi­net, tak­ing only the med­i­ca­tion pre­scribed for you as di­rected and to never share pre­scrip­tion drugs. Ex­pired and un­wanted med­i­ca­tions can be dis­posed of at any Drug Drop Box lo­cated at the County’s po­lice precincts.

An over­dose hap­pens when a toxic amount of an opi­oid- ei­ther alone or mixed with other sub­stances“over­whelms the body’s abil­ity to han­dle it”. Opi­oid-re­lated over­doses usu­ally re­sult from mix­ing pre­scrip­tion painkillers with ben­zos, co­caine and al­co­hol. Over­dose death oc­curs due to res­pi­ra­tory fail­ure and a lack of suf­fi­cient oxy­gen in the blood­stream which also causes vi­tal or­gans to fail.

Pre­scrip­tion fen­tanyl is used for ex­treme pain, but the syn­thet­i­cally-pro­duced va­ri­ety is where trou­ble arises.

Fen­tanyl in pill form is pack­aged to look like oxy­codone and in pow­der form to look like heroin.

“Fen­tanyl can be one hun­dred times more po­tent than heroin. Il­lic­it­lypro­duced car­fen­tanyl is 10,000 times more po­tent than mor­phine and 100 times more po­tent than fen­tanyl. Even a small amount of car­fen­tanyl is deadly,” said Jean-Bap­tiste.

Signs and symp­toms of an opi­oid over­dose in­clude:

• Loud snor­ing or gur­gling noises

• Body is very limp

• Per­son is un­re­spon­sive

• Lips and fin­ger­tips turn blue

• Pulse is slow or er­ratic

• Breath­ing is very slow, shal­low, or not at all

• Un­con­scious How­ever, over­doses can be re­versed with Nalox­one, or Nar­can, a drug that re­stores breath­ing. Nar­can is safe for chil­dren and preg­nant women and has no po­ten­tial for abuse or get­ting high and side ef­fects are rare. Nar­can does wear off in 30 to 90 min­utes so a sec­ond dosage may be re­quired in the opi­oid is still in the vic­tim’s body.

It can be in­serted in­tra­mus­cu­larly or in­tra­venous but the most com­mon method is in­tranasally, or through the nos­trils.

To ad­min­is­ter Nar­can, lay the per­son on their back and tilt their head back while sup­port­ing the neck. Then gen­tly in­sert the tip of the noz­zle into one noz­zle and press to plunger firmly to give the dose. If there still isn’t a re­sponse af­ter one to three min­utes, ad­min­is­ter a sec­ond dose.

Af­ter ad­min­is­ter­ing Nar­can, stay with the per­son un­til med­i­cal help ar­rives and keep the per­son calm and away from opi­oids as they might at­tempt to take them.

Af­ter re­ceiv­ing nalox­one, a per­son may:

• feel phys­i­cally ill/ vomit

• ex­pe­ri­ence with­drawal symp­toms which can be un­pleas­ant, but not life-threat­en­ing

• be­come ag­i­tated and up­set due to with­drawal symp­toms or com­ing off high.

• have a seizure, though this is rare. Be­fore us­ing Nar­can, those deal­ing with some­body over­dos­ing are en­cour­aged to fol­low cer­tain steps in or­der to en­sure both the vic­tim’s and their safety. First, try to “rouse and stim­u­late” by calling out the vic­tim’s name. If that doesn’t work, per­form a ster­nal rub. which in­volves rub­bing your knuck­les firmly up-and-down the breast­bone.

If this does not rouse them, call 911. Tell the op­er­a­tor where you are and what you ob­serve about the per­son in dis­tress along with the sub­stances the per­son used and if Nar­can was ad­min­is­tered.

“You are sav­ing some­one’s mother, fa­ther, neigh­bor, sis­ter, brother,” said Jean-Bap­tiste.

Other re­sources

The Bureau of Be­hav­ioral Health at the Eastern Fam­ily Re­source lo­cated at 9150 Franklin Square Drive, Suite 22 pro­vides in­for­ma­tion, re­fer­rals and screen­ings for unin­sured or un­der­in­sured Bal­ti­more County res­i­dents. Walk in as­sess­ments are open Mon­day, Tues­day, and Thurs­days from 8:30 a.m. to 1 p.m.

Com­mu­nity Re­in­force­ment and Fam­ily Train­ing (CRAFT) is a free pro­gram for in­di­vid­u­als or fam­i­lies who have a loved one with a sub­stance abuse dis­or­der that is also of­fered at the Eastern Re­source Cen­ter.

Con­tact 410-887-6465 for in­for­ma­tion or to sched­ule an ap­point­ment for both of these re­sources.

If a per­son does not have health in­sur­ance they can con­tact this num­ber to speak with a coun­selor about pos­si­ble treat­ment op­tions or to sched­ule a screen­ing ap­point­ment.

Those work­ing through ad­dic­tion can also be paired with a Peer Re­cov­ery Spe­cial­ist, an in­di­vid­ual in long-term, sta­ble re­cov­ery who acts as a guide and men­tor. The spe­cial­ist is not a doc­tor or spon­sor, but in­stead, of­fer sup­port and guid­ance while con­nect­ing them with the ap­pro­pri­ate re­sources.

“We’re there to as­sist in­di­vid­u­als to main­tain ongoing so­bri­ety with­out fur­ther in­ter­rup­tion,” said La­cel Parhan, a spe­cial­ist through the Bal­ti­more County De­part­ment of Health. “It’s been a very suc­cess­ful pro­gram, I’ve seen many pos­i­tive out­comes for in­di­vid­u­als.”

For more in­for­ma­tion or to speak with a Peer Re­cov­ery Spe­cial­ist, call 410-8873828.

The Bal­ti­more County Cri­sis Re­sponse is a 24hour hot­line for men­tal help crises, sui­ci­dal thoughts, in­for­ma­tion, and re­fer­ral lines. It can be reached at 410-468-2214.

The Bal­ti­more County De­part­ment of Health will be host­ing an­other over­dose re­sponse clinic on Satur­day, Septem­ber 22 from 10 a.m. to noon at the Rosedale branch li­brary and on Thurs­day, Septem­ber 27 from 6 to 8 p.m. at the Here­ford branch li­brary.

Ad­di­tional in­for­ma­tion and re­sources can be found at http://be­for­e­it­stoolate. mar yland.gov.

PHOTO BY DALE PATRICK

Nalox­one, the generic name for Nar­can, will be avail­able at phar­ma­cies in a statewide ef­fort to re­duce opi­oid over­doses.

SUBMITTED CHART This chart shows the num­ber of Mary­lan­ders who die of a drug over­dose has con­tin­ued to climb for the sev­enth year in a row.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.